Texas, 2013

Wildfire and Dust Storm in Texas, March 23, 2013

March 23, 2013 · NWS LUB · 33 events in 13 counties and zones

Late this afternoon, a compact upper low exited northern New Mexico and tracked over the northern Texas Panhandle. South of this low, an already tight pressure gradient intensified even further ahead of an unseasonably strong Polar cold front.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$104,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late this afternoon, a compact upper low exited northern New Mexico and tracked over the northern Texas Panhandle. South of this low, an already tight pressure gradient intensified even further ahead of an unseasonably strong Polar cold front. The result was a widespread high wind event and dust storm that at times produced zero visbility in some rural areas on the Caprock. In Muleshoe, high winds measured up to 77 mph caused scattered property damage. These intense winds damaged some roofs, fences, lofted small stones that shattered several vehicle windows, and reportedly blew a motorcycle into the side of a building causing damage to both items. Elsewhere on the South Plains, sporadic damage such as downed trees, damaged fences, minor roof damage, and brief power outages were reported. Farther east, areas off the Caprock escaped high winds thanks to a layer of stable air that prevented high winds aloft from mixing to the surface.

Combined with very low relative humidity values of two to five percent and dry fuels, the high winds rekindled a burn pile about four miles east of Smyer that was improperly extinguished the day prior. Fire Departments from Smyer, Shallowater and Wolfforth responded to the blaze early in the evening along Highway 114. The fire spread rapidly southeastward consuming roughly 100 acres and destroying three structures; one of which was inhabited. Fortunately, the owner was able to evacuate the mobile home safely. Smoke from this wildfire became so dense that Highway 114 was closed for at least 90 minutes.

High wind reports from the Texas Tech University West Texas mesonet and Automated Surface Observation System are as follows:

Muleshoe (Bailey County)...77 mph, Dimmitt (Castro County)...69 mph, Floydada (Floyd County)...65 mph, Friona (Parmer County)...65 mph, Graham (Garza County)...64 mph, Ralls (Crosby County)...64 mph, Plains (Yoakum County)...61 mph, Denver City (Yoakum County)...60 mph, Lubbock ASOS (Lubbock County)...60 mph, Levelland (Hockley County)...60 mph, Morton (Cochran County)...59 mph, Abernathy (Hale County)...59 mph, Amherst (Lamb County)...59 mph, Post (Garza County)...60 mph, Reese Center (Lubbock County)...59 mph, and Sundown (Hockley County)...58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 23, 2:42 PM CST, 33 minutes earlier.

Area forecast discussion, Mar 23, 2:42 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT SAT MAR 23 2013

.SHORT TERM...
WINDY CONDITIONS...REDUCED VISIBILITIES CAUSED BY BLOWING DUST AND
AN EXTREME FIRE DANGER CONTINUE TO BE THE MAIN CONCERNS FOR THE
SHORT TERM PERIOD.

THE POTENT SHORTWAVE TROUGH PROVIDING THE SOUTH PLAINS WITH
HAZARDOUS WEATHER CONDITIONS WAS DIGGING ESE OUT OF THE ROCKIES AND
TOWARDS THE PANHANDLES/CENTRAL PLAINS THIS AFTERNOON. THE SYSTEM/S
500 MB 80+ KT JET WAS THEREBY NEARING THE REGION. LOOKING AT THE
SFC...PORTIONS OF THE CWA WAS NO LONGER ENVELOPED BY AN UPSLOPE SFC
REGIME...AS DOWNSLOPING WINDS COMMENCED TO MOVE ACROSS LOCALES ON
THE CAPROCK...THUS SHUNTING LOW LEVEL MOISTURE TOWARDS THE ROLLING
PLAINS. THE DRYLINE WAS NOTED FROM A JUSTICEBURG TO RALLS TO
SILVERTON LINE...WHERE DEWPOINTS HAVE FALLEN INTO THE TEENS TO 20S WITH
A FEW SINGLE DIGITS WEST OF THE DRYLINE...AND WERE IN THE 30S AND
40S EAST OF THE DRYLINE /LOW CLOUDS PERSISTED ACROSS THE FAR ROLLING
PLAINS/. ABL MIXING TO NEAR 600 MB OCCURRED FOR LOCALES ENCOMPASSED
BY THE DRIER AIR...THUS TAPPING INTO A CORE OF 30-35 KT WINDS AT THE
700 MB LEVEL /WITH MUCH LIGHTER WIND SPEEDS ALOFT EAST OF THE
DRYLINE COURTESY OF A LINGERING SFC RIDGE/. IT IS NO WONDER THAT
WEST TO NORTHWEST WIND SPEEDS HAVE INCREASED TO 20-30 MPH ACROSS
LOCALES ON THE CAPROCK PER THE TEXAS TECH MESONET...HENCE NEARING
WIND ADVISORY SPEEDS. MODEL SOLUTIONS HINT AT 700 MB WIND SPEEDS
INCREASING TO 35-40 KTS IN THE NEXT HOUR OR SO...WHICH OF COURSE
SUGGEST  STRENGTHENING WINDS AT THE SFC. THE STRONGEST WINDS APPEAR
TO OCCUR ACROSS THE HIGHER ELEVATED NWRN ZONES. WILL THEREFORE OPT
TO MAINTAIN THE HIGH WIND WARNING ACROSS THE NWRN ZONES AND THE WIND
ADVISORY FOR ALL BUT THE FAR ROLLING PLAINS. CONCURRENTLY...THE
DRYLINE WILL TRANSLATE TO THE EASTERN FRINGES OF THE CWFA AND AS
SUCH THE DRIER AIR AND STRONG WINDS WILL ENCOMPASS MORE OF THE
REGION. MODEL SOLUTIONS STALL THE DRYLINE JUST WEST OF HALL...COTTLE
AND CHILDRESS COUNTIES LATE THIS AFTERNOON/EARLY EVENING WHERE THE
INFLUENCE OF THE SFC RIDGE WILL BE PREVALENT GIVEN 10-15 MPH
NORTHEAST WINDS...WITH DEWPOINTS IN THE 20S AND SCATTERING LOW
CLOUDS.

AOA NORM TEMPS /60S AND 70S/ WOULD TYPICALLY SUGGEST RHS TO NOT BE
DRAMATICALLY LOW. HOWEVER DUE TO THE STRENGTHENING DOWNSLOPING
WINDS...RATHER DRY AIR IS FILTERING IN WHICH IS CAUSING RHS TO FALL
BELOW 15 PERCENT ACROSS LOCALES ON THE CAPROCK. ALTHOUGH FUEL LOADS
ARE LOW AND GREEN-UP CONTINUES...THE STRONG WINDS ARE
OVERCOMPENSATING THESE MITIGATING FACTORS LEADING TO AN EXTREME FIRE
DANGER. IN FACT...REDFLAG MINUTES OF 1-2 HOURS HAVE ALREADY
ENSUED. A REDFLAG WARNING IS IN EFFECT FOR ALL BUT THE FAR ROLLING
PLAINS /WHERE DEWPOINTS ARE HIGHER AND WIND SPEEDS ARE LOWER/. WIND
SPEEDS AND FIRE WEATHER CONCERNS WILL NOT DIMINISH THIS EVENING
BECAUSE OF A STRONG COLD FRONT THAT WILL BEGIN TO INTRUDE THE AREA
AOA 24/01Z. A TIGHTENED PRESSURE GRADIENT IN COMBINATION WITH
PRESSURE RISES OF 10-13 MB PER 3 HRS IS A SIGN OF STRONG WIND SPEEDS
BEHIND THIS FRONT /30-40 MPH/. BEST PRESSURE RISES APPEAR TO BE ON
THE CAPROCK...WITH A SLIGHTLY WEAKER GRADIENT ACROSS THE ROLLING
PLAINS. AN AWW FOR KLBB THAT IS VALID FROM 23/00Z-24/05Z HAS ALREADY
BEEN ISSUED AND IS QUITE RELEVANT. FURTHERMORE...WILL NEED TO WATCH
FOR IF DUST BECOMES LOFTED ALONG THE STRONG FRONT /ON THE CAPROCK/
AND DEVELOP INTO A WALL OF DUST/HABOOB. ALTHOUGH WIND SPEEDS WILL BE
A TOUCH WEAKER ACROSS THE NERN ZONES...MODEL RUNS DO HINT AT PRECIP
DEVELOPING ACROSS THE SAID AREA NEAREST TO THE LARGE SCALE ASCENT.
PWATS IMPROVE TO AOA 0.45 INCHES WITH NOTABLE MID TO UPPER LEVEL
LIFT. ONE CAN NOT HELP BUT THINK THAT THIS PRECIP CAN AID IN
INCREASING DOWNDRAFTS AND THUS MIX DOWN STRONGER WINDS FROM ALOFT.
SO THE QUESTION IS WHETHER TO EXPAND THE HIGH WIND WARNING TOWARDS
LOCALES ON AND OFF THE CAPROCK. THE EVENING SHIFT WILL GET A BETTER
HANDLE ON HOW THE WINDS AND ANY DEVELOPING PRECIP IS EVOLVING SO
WILL HOLD OFF ATTM.

WIND HIGHLIGHTS ARE ANTICIPATED TO EXPIRE BY 24/05Z...WHICH
COINCIDES WITH A RELAXED PRESSURE GRADIENT. THE FRONT USHERING IN
850 MB TEMPS BELOW FREEZING WILL MAKE FOR A CHILLY NIGHT /TEENS NW
TO LOWER 30S SE/ FOLLOWED BY A COOL SUNDAY /40S AND 50S/...AS A
LINGERING SFC RIDGE AND SLIGHTLY BREEZY NORTH WINDS ENSUE. 29

&&

.LONG TERM...
DIFFICULT TO BEAT ALL THE EXCITEMENT IN THE SHORT TERM...AND THIS
LONG TERM FORECASTER WONT EVEN TRY. NOTHING MUCH IS CHANGED IN
THE LONG TERM. WE STILL ARE LOOKING FOR SLIGHTLY CYCLONIC FLOW
ALOFT SUNDAY INTO MONDAY WITH VERY CHILLY AIR FOR EARLY
SPRING...GRADUALLY EVOLVING TO MODEST WEST-NORTHWEST FLOW ALOFT
TUESDAY AND SLIGHT WARMING. A WEAK DISTURBANCE IN THIS FLOW
EXPECTED TO PASS JUST NORTH LATE SUNDAY NIGHT AND EARLY MONDAY IS
CONTINUING TO APPEAR MORE POORLY DEFINED AND WE HAVE YANKED OUT
THE FINAL REMNANT FLURRIES FOR EARLY MONDAY ACROSS OUR NORTHWEST.
BETTER WARMING TO KICK IN AS WESTERLY COMPONENT ALOFT DEVELOPS
WEDNESDAY INTO EARLY FRIDAY. THE NEXT PACIFIC LOW PRESSURE SYSTEM
WILL BE APPROACHING VERY SLOWLY...AND WE FAVOR THE SLOWER
SOLUTIONS IN THIS PATTERN FOR SURE. THIS MAY EVEN BE FAR ENOUGH
OUT THAT AS A RIDGE BUILDS TO OUR WEST WE MAY GET PUSHED BACK INTO
NORTHWEST FLOW ALOFT LATE IN THE WEEK AND GET ANOTHER WEAK SHALLOW
FRONT TO SQUEEZE AT LEAST INTO THE TEXAS PANHANDLE. MOISTURE FROM
THE GULF ALSO SHOULD EVENTUALLY RETURN AFTER BEING PULLED ALL THE
WAY BACK TO THE COAST EARLY IN THE WEEK. THIS MAY LEAD TO AN
INCREASE IN MORNING STRATUS EASTERN ZONES BUT WITH WEAK AND HARD
TO FIGURE DYNAMIC SUPPORT WE ARE RELUCTANT TO ADD ANY THUNDER
MENTION AT THIS POINT. MORE FUN STILL COULD BE IN THE WORKS IF THE
PACIFIC LOW EVENTUALLY EDGES EAST THROUGH THE SOUTHERN ROCKIES
LATE NEXT WEEKEND...BUT THIS STILL AWAITS TO BE SEEN AS WELL.
RMCQUEEN

&&

.FIRE WEATHER...
A POTENT UA STORM SYSTEM WAS APPROACHING THE PANHANDLES/CENTRAL
PLAINS LATE THIS AFTERNOON. AS SUCH...THE SOUTH PLAINS WHICH WAS
ONCE COMPLETED ENVELOPED BY AN UPSLOPE SFC REGIME EARLIER THIS
MORNING...HAS NOW SCOURED OUT ACROSS MOST THE AREA. THIS IS COURTESY
OF INCREASING WNW WINDS ON THE CAPROCK...THAT IS PUSHING BEST
MOISTURE TO ACROSS THE ROLLING PLAINS. THE DRYLINE WAS LOCATED FROM
A JUSTICEBURG TO RALLS TO SILVERTON LINE. THE DRYLINE IS ANTICIPATED
TO STALL TO JUST WEST OF HALL...CHILDRESS AND COTTLE COUNTIES LATER
THIS AFTERNOON/EVENING. 20-FOOT WNW WIND SPEEDS OF 20-30 MPH HAVE
PROMOTED TEMPS TO WARM TO OR SLIGHTLY ABOVE NORM.
NORMALLY...RELATIVE HUMIDITY VALUES WILL BE LOW BUT NOT DRAMATICALLY
LOW. THAT IS NOT THE CASE GIVEN A RATHER DRY AIRMASS INTRUDING THE
AREA WHICH HAS CAUSED HUMIDITIES TO FALL BELOW 15 PERCENT. CURRENT
THINKING IS THAT THE MITIGATING FACTORS OF CONTINUAL GREEN-UP AND
LOW FUEL LOADS CAN NOT COMPENSATE FOR THE STRENGTHENING DOWNSLOPING
WINDS. IN FACT 1-2 HOURS OF REDFLAG CONDITIONS HAVE ALREADY ENSUED
ACROSS LOCALES ON THE CAPROCK. THIS EVENING...REDFLAG CONDITIONS
WILL CONTINUE AS A STRONG COLD FRONT MOVES ACROSS THE REGION.
20-FOOT NRLY WINDS WILL BE IN THE 20-30 MPH RANGE. HOWEVER BY AOA
24/03Z...WHICH COINCIDES WITH THE REDFLAG EXPIRATION TIME...THE
PRESSURE GRADIENT IS ANTICIPATED TO RELAX THUS WIND SPEEDS WILL FALL
BELOW CRITICAL FIRE WEATHER THRESHOLDS. 29

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        17  42  16  44  21 /  10   0  10  10  10
TULIA         20  41  19  44  23 /  10   0  10  10   0
PLAINVIEW     23  43  21  45  25 /  10   0   0  10   0
LEVELLAND     21  47  21  47  25 /  10   0   0  10   0
LUBBOCK       24  48  21  47  25 /  10   0   0  10   0
DENVER CITY   24  48  24  49  27 /   0   0   0  10   0
BROWNFIELD    23  48  23  49  26 /   0   0   0  10   0
CHILDRESS     28  47  25  48  28 /  20   0   0  10   0
SPUR          27  49  23  49  26 /  10   0   0   0   0
ASPERMONT     30  49  27  51  28 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024-027>031-033>044.

WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: TXZ023-024-029>031-033>037-039>043.

HIGH WIND WARNING UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: TXZ021-022-027-028.

WIND ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT CDT TONIGHT FOR
THE FOLLOWING ZONES: TXZ025-026-032-038-044.

&&

29/05
Hazardous weather outlook, Mar 23, 5:11 AM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
611 AM CDT SAT MAR 23 2013

TXZ021>044-241115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
611 AM CDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

VERY STRONG WINDS AND DRY CONDITIONS WILL RESULT IN WIDESPREAD
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING ACROSS
MOST OF THE AREA. A RED FLAG WARNING IS IN EFFECT FOR ALL COUNTIES
EXCEPT HALL...CHILDRESS AND COTTLE.

NON PRECIPITATION

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR
THE FAR SOUTHWEST TEXAS PANHANDLE AND NORTHWEST SOUTH PLAINS. THIS
AREA WILL EXPERIENCE STRONG...POTENTIALLY DAMAGING...NORTHWEST WINDS
OF 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH. ELSEWHERE...A WIND
ADVISORY IS IN EFFECT FOR SUSTAINED WIND SPEEDS OF 25 TO 40 MPH
WITH GUSTS TO AROUND 55 MPH. A COLD FRONT MOVING THROUGH THIS
EVENING WILL BRING AN ABRUPT NORTHERLY WIND SHIFT AND MAINTAIN THE
STRONG WINDS.

ADDITIONALLY...WIDESPREAD BLOWING DUST WILL DEVELOP ACROSS THE
CAPROCK AND MAY RESULT IN AREAS OF HAZARDOUS DRIVING CONDITIONS
DUE TO LOWERED VISIBILITIES IN THE VICINITY OF OPEN FIELDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL FIRE WEATHER CONDITIONS TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 high wind, 8 dust storm, 1 wildfire. Local standard time, as filed.

High Wind, Parmer

When
March 23, 3:15 PM CST
Where
Parmer forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Bailey

When
March 23, 3:55 PM CST
Where
Bailey forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Dust Storm, Parmer

When
March 23, 4:10 PM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Castro

When
March 23, 4:20 PM CST
Where
Castro forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Bailey

When
March 23, 4:30 PM CST
Where
Bailey forecast zone
Measured
67 kt (77 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Dust Storm, Castro

When
March 23, 4:30 PM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 23, 4:35 PM CST
Where
Lamb forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Dust Storm, Bailey

When
March 23, 4:36 PM CST
Where
Bailey forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Parmer

When
March 23, 4:40 PM CST
Where
Parmer forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Cochran

When
March 23, 4:50 PM CST
Where
Cochran forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 23, 4:55 PM CST
Where
Lamb forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Dust Storm, Swisher

When
March 23, 5:18 PM CST
Where
Swisher forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Dust Storm, Hockley

When
March 23, 5:28 PM CST
Where
Hockley forecast zone
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Dust Storm, Cochran

When
March 23, 5:28 PM CST
Where
Cochran forecast zone
Reported by
Law Enforcement
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Hockley

When
March 23, 5:30 PM CST
Where
Hockley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 23, 5:30 PM CST to 5:35 PM CST
Where
Lubbock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 23, 5:30 PM CST
Where
Lubbock forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Dust Storm, Lubbock

When
March 23, 5:33 PM CST to 5:38 PM CST
Where
Lubbock forecast zone
Reported by
NWS Employee
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Hale

When
March 23, 5:35 PM CST
Where
Hale forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Floyd

When
March 23, 5:40 PM CST
Where
Floyd forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
March 23, 5:40 PM CST
Where
Yoakum forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 23, 5:40 PM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Dust Storm, Floyd

When
March 23, 5:40 PM CST
Where
Floyd forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 23, 5:45 PM CST
Where
Lubbock forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Crosby

When
March 23, 5:55 PM CST to 6:00 PM CST
Where
Crosby forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Hockley

When
March 23, 6:00 PM CST
Where
Hockley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Wildfire, Hockley

When
March 23, 6:00 PM CST to 7:30 PM CST
Where
Hockley forecast zone
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 23, 6:15 PM CST
Where
Lubbock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Garza

When
March 23, 6:30 PM CST
Where
Garza forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Garza

When
March 23, 6:40 PM CST
Where
Garza forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Cochran

When
March 23, 7:10 PM CST
Where
Cochran forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
March 23, 7:15 PM CST
Where
Yoakum forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
March 23, 7:50 PM CST
Where
Yoakum forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430956, 430958, 430999, 430959, 430963, 431000, 430965, 431001, 430968, 430969, 430970, 431002, 431003, 431009, 430972, 430973, 430975, 431005, 430978, 430981, 430985, 430989, 431006, 431007, 430990, 430992, 431012, 431010, 430993, 430994, 430995, 430996, 430997.